MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335552
Medical Device Problem Code Osseointegration Problem (3003)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 07/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
''(b)(6) legal'': bilateral patient.It was reported that, after a primary r3-tha construct had been implanted on the plaintiff¿s right hip on (b)(6) 2010, the plaintiff experienced metallosis, pseudotumor formation, an inflammatory process consistent with alval lesion and loosening of the acetabular cup implant.A revision surgery was performed on (b)(6) 2019 to treat this adverse event; the bhr modular head 40mm, r3 acetabular liner co-cr and r3 three hole hemispherical stiktite coated shell 52mm were explanted.The plaintiff was taken to recovery room in good condition.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the reported ¿alval and intraoperative finding of a polylobed brownish mass with a grayish liquid, and unsealing of the cup, which was can be seen as a result of metallosis, but the loosening and/or ¿completely reversed¿ cup could also accelerate wear and lead to metal debris and result in metallosis.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported alval, and pseudotumor cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.It is noted the patient had a second revision 15 months later.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include abnormal motion over time, bone degeneration, lifetime of device or patient condition.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Additional information: d3.

Brand Name
R3 3 HOLE ACET SHELL 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12519321
Report Number1020279-2021-07092
Device Sequence Number16422129
Product Code MBL
UDI-Device Identifier03596010598240
UDI-Public03596010598240
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2020
Device Model Number71335552
Device Catalogue Number71335552
Device Lot Number10DM06069
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer10/20/2021
Initial Report FDA Received Date09/23/2021
Supplement Report FDA Received Date10/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age46 YR